A classification of the symmetries of uniform discrete defective crystals

Nicks, Rachel (2014) A classification of the symmetries of uniform discrete defective crystals. Journal of Elasticity, 117 (2). pp. 189-211. ISSN 1573-2681

PDF - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
Download (262kB) | Preview


Crystals which have a uniform distribution of defects are endowed with a Lie group description which allows one to construct an associated discrete structure. These structures are in fact the discrete subgroups of the ambient Lie group. The geometrical symmetries of these structures can be computed in terms of the changes of generators of the discrete subgroup which preserve the discrete set of points. Here a classification of the symmetries for the discrete subgroups of a particular class of three-dimensional solvable Lie group is presented. It is a fact that there are only three mathematically distinct types of Lie groups which model uniform defective crystals, and the calculations given here complete the discussion of the symmetries of the corresponding discrete structures. We show that those symmetries corresponding to automorphisms of the discrete subgroups extend uniquely to symmetries of the ambient Lie group and we regard these symmetries as (restrictions of) elastic deformations of the continuous defective crystal. Other symmetries of the discrete structures are classified as ‘inelastic’ symmetries.

Item Type: Article
Additional Information: The final publication is available at Springer via http://dx.doi.org/10.1007/s10659-014-9470-9
Keywords: Crystals, Defects, Lie groups
Schools/Departments: University of Nottingham UK Campus > Faculty of Science > School of Mathematical Sciences
Identification Number: https://doi.org/10.1007/s10659-014-9470-9
Depositing User: Nicks, Rachel
Date Deposited: 01 Sep 2016 07:52
Last Modified: 17 Sep 2016 08:10
URI: http://eprints.nottingham.ac.uk/id/eprint/36153

Actions (Archive Staff Only)

Edit View Edit View